Hail, Grafton
- When
- June 22, 11:14 AM EST to 11:17 AM EST
- Where
- Grafton County, 0.85 mi SW of East Grafton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.560, -71.940
A severe thunderstorm produced .88 inch hail in Grafton.
Severe thunderstorms developed in western New Hampshire during the late morning hours of June 22nd and spread eastward during the early afternoon. These storms produced damaging winds and hail across central and southern New Hampshire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms developed in western New Hampshire during the late morning hours of June 22nd and spread eastward during the early afternoon. These storms produced damaging winds and hail across central and southern New Hampshire. Baseball size hail was reported at Mt Cardigan in Orange.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 22, 9:38 AM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1038 AM EDT SUN JUN 22 2008 .SYNOPSIS... A WEAK WARM FRONT WILL APPROACH NORTHERN NEW ENGLAND TODAY... BRINGING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. WEAK LOW PRESSURE WILL AFFECT THE REGION TONIGHT THROUGH MONDAY NIGHT. A COLD FRONT WILL CROSS THE REGION TUESDAY. DRIER AIR WILL BUILD IN BEHIND THE FRONT WEDNESDAY...AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE MID ATLANTIC. ANOTHER SERIES OF DISTURBANCES APPROACHES THURSDAY...KEEPING OUR PATTERN SOMEWHAT UNSETTLED THROUGH THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NO UPDATE PLANNED THIS MORNING FOR COASTAL WATERS OR ZONE FORECASTS BUT HAVE TWEAKED TEMPS/DEW POINTS AND SKY CONDITION IN THE GRIDS AND PUBLISHED THE LATEST. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... THE MAIN ACTIVITY SHOULD END DURING THE EVENING HOURS. HOWEVER... THE AIRMASS WILL REMAIN MARGINALLY UNSTABLE ABOVE THE EVENING INVERSION. FOR THIS REASON...A MENTION OF SHOWERS WAS CONTINUED FOR TONIGHT...EVEN WITHOUT AN OBVIOUS TRIGGER LATER TONIGHT. WOULD EXPECT THE STRATUS AND FOG TO COME BACK IN FROM THE GULF OF MAINE LATER TONIGHT IN CENTRAL MAINE (AS IT HAS THE PAST SEVERAL NIGHTS). ELSEWHERE...INCLUDED PATCHY FOG AS WINDS SHOULD BE LIGHT AND THE LOW LEVELS NEARLY SATURATED. LEFTOVER CLOUDS IN THE MORNING MAKE THE POTENTIAL FOR CONVECTION MONDAY EVEN MORE MUDDIED THAN TODAY. WOULD EXPECT SOME CLEARING TO OCCUR IN THE WESTERN ZONES LATE MONDAY MORNING AND INTO THE AFTERNOON... BUT HOW MUCH IS STILL IN QUESTION. THE OVERALL WIND FIELD WILL BE BETTER MONDAY...AS 0-6 KM SHEAR VALUES REACH 40 KNOTS. MID LEVEL LAPSE RATES WILL ONCE AGAIN BE FAIRLY WEAK MONDAY...DESPITE THE APPROACH OF A BETTER SHORT WAVE IN THE AFTERNOON. ONCE AGAIN...THE HEATING WILL BE THE QUESTION...AND WITH MORE IN THE WAY OF CLOUDS WOULD EXPECT THE INSTABILITY TO BE THE LIMITING FACTOR FOR STRONG CONVECTION MONDAY AFTERNOON. HOWEVER...THE SHORT WAVE SHOULD ACT AS A TRIGGER FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA. FOR THIS REASON... INCLUDED HIGHER RAIN CHANCES ACROSS THE BOARD FOR MONDAY. ONCE AGAIN...HIGH MONDAY WILL BASED PRIMARILY ON THE GFS MOS. && .LONG TERM /MONDAY THROUGH SATURDAY/... ALTHOUGH BOTH THE NAM/GFS SHOW A SURFACE TROF ALMOST TO THE COASTLINE 12Z TUESDAY...THE COLDER AIR AT 925 MB AND 500 MB SHORTWAVE ARE STILL UPSTREAM. FEEL FRONT WILL HANG UP IN THE MOUNTAINS...BEFORE FINALLY PUSHING THROUGH LATE TUESDAY AFTERNOON OR EARLY EVENING. FEEL BEST CHANCE FOR SHOWERS AND THUNDERSTORMS IS IN THE FOOTHILLS...THOUGH REALLY CAN/T RULE OUT A SHOWER ANYWHERES WITH THE PASSAGE OF THE FRONT. INSTABILITY LOOKS TO BE LOW TO PERHAPS MODERATE...BUT WITH AN UNIMPRESSIVE WIND FIELD FEEL ANY SEVERE WEATHER WOULD BE ISOLATED. NAM/GFS MOS BLEND SEEMS FINE FOR TEMPERATURES. PASSAGE OF THE FRONT WILL BRING IN NOTICEABLY DRIER AIR IN FOR WEDNESDAY...WITH MORE AFTERNOON SUNSHINE EXPECTED THAN WE/VE SEEN FOR A WHILE. 500 MB IS NORTHWEST...AND THE 00Z GFS TRIES TO BRING A WEAK SHORTWAVE ON THE BACK OF THE TROF. GIVEN DIFFICULTY TIMING SUCH FEATURES...FOCUS MORE ON THE GENERAL 500 MB PATTERN...WHICH IS LARGELY A DRY ONE...SO KEEP POPS IN THE SLIGHT CHC RANGE. 500 MB FLATTENS OUT THURSDAY...ALLOWING A SERIES OF FRONTS TO APPROACH. BASICALLY LATE THURSDAY THROUGH SATURDAY...THE ZONAL FLOW TRENDS MORE CYCLONIC. FEEL MOS WELL REPRESENTS THIS BY TRENDING TO CLIMATOLOGY AND CARRYING CHANCE POPS THROUGH THE PERIOD. IN ALL...EXPECT TEMPERATURES TO BE NEAR OR BELOW NORMAL THROUGH THE PERIOD...WITH AGAIN MOS ON TRACK. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... IN THE NEAR TERM...THE STRATUS IS NOT AS WIDESPREAD THIS MORNING AS PREVIOUS MORNING AS THE BOUNDARY LAYER WINDS ARE MORE SOUTHWEST THAN BEFORE. CURRENTLY...THE LIFR CONDITIONS HAVE BEEN RELEGATED TO KAUG AND KPWM. KLEB AND POSSIBLY KCON COULD SEE IFR CONDITIONS IN RADIATIONAL FOG THROUGH 1200 UTC. AFTER THIS...ALL AREAS SHOULD BECOME VFR BY 1500 UTC. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE AFTERNOON...AND AT THIS POINT VCTS AND CB REMARKS WERE PLACED IN THE TERMINAL FORECASTS. IFR CONDITIONS ARE POSSIBLE AGAIN AT KPWM AND KAUG TONIGHT AS THE STRATUS RETURNS. ELSEWHERE...MVFR/IFR CONDITIONS ARE POSSIBLE IN SHOWERS AND FOG. MORE WIDESPREAD MVFR TO IFR CONDITIONS ARE POSSIBLE MONDAY IN SHOWERS AND THUNDERSTORMS. IN THE LONG TERM...FOG AND STRATUS ARE EXPECTED TO FREQUENTLY LOWER SITES TO IFR OR LOWER MONDAY NIGHT...WITH SCATTERED AFTERNOON THUNDERSTORMS TUESDAY. EXPECT VFR CONDITIONS TO DOMINATE WEDNESDAY AND THURSDAY. && .MARINE... IN THE NEAR TERM...WINDS HAVE ASSUMED DIRECTIONS INDICATIVE OF A WEAK STATIONARY FRONT NEAR THE SHORE...WITH LIGHT AND VARIABLE WINDS NEAR SHORE AND SOUTH WINDS OVER THE OCEAN. WOULD EXPECT THIS TO CONTINUE THROUGH THE MID MORNING HOURS...AS THE STRATUS AND FOG BURN OFF. AFTER THIS...THE GRADIENT INCREASES DURING THE AFTERNOON. WHEN COMBINED WITH LOCAL SEA BREEZE CIRCULATIONS...THE GRADIENT FLOW MAY PRODUCE NEAR SMALL CRAFT CONDITIONS FROM MID AFTERNOON THROUGH EARLY EVENING. THIS WILL BE ESPECIALLY TRUE AT THE C-MAN STATIONS. MODEL SOUNDINGS SUGGEST THAT...GIVEN THE WARM AIR ADVECTION PATTERN...THAT THE DEPTH OF THE MIXED LAYER COULD BE LESS THAN 500 FEET. GIVEN THIS AS FACT...WINDS OVER THE COASTAL WATERS SHOULD REMAIN BELOW SMALL CRAFT LEVELS AND THUS A SMALL CRAFT ADVISORY WILL NOT BE RAISED EARLY THIS MORNING. IN THE SHORT TERM...WINDS SHOULD DROP AGAIN TONIGHT...ASSUMING THE DIRECTIONS AND SPEEDS SEEN EARLY THIS MORNING. A NEAR REPEAT PERFORMANCE IS EXPECTED MONDAY...WITH WINDS AND SEAS REMAINING JUST BELOW SMALL CRAFT LEVELS. IN THE LONG TERM...SEAS WILL BE UP IN SWELL MONDAY NIGHT... PERHAPS APPROACHING SCA CRITERIA. OTHERWISE...NO HEADLINES EXPECTED. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 948 AM EDT SUN JUN 22 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-231400- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 948 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED ALL OF NEW HAMPSHIRE AND MOST OF SOUTHERN AND WESTERN MAINE...TO INCLUDE YORK, CUMBERLAND, ANDROSCOGGIN, SAGADAHOC, KENNEBEC, OXFORD, FRANKLIN AND SOMERSET COUNTIES...IN A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. OUR FORECAST CALLS FOR STRONG THUNDERSTORMS WITH THE POTENTIAL FOR HAIL AND GUSTY WINDS FOR ALL AREAS OF NORTHERN, CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE EXCEPT ALONG THE COAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF SEVERE WEATHER DEVELOPS OR BECOMES IMMINENT. ANZ150>154-231400- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 948 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT APPLICABLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1123 AM EDT SUN JUN 22 2008 NHZ002-003-005-007>009-221630- BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN GRAFTON-SULLIVAN- 1123 AM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN COUNTY...MERRIMACK COUNTY...GRAFTON COUNTY AND COOS COUNTY THROUGH 1230 PM EDT... AT 1123 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF WOODSVILLE TO 8 MILES EAST OF CLAREMONT TO 18 MILES SOUTHWEST OF BELLOWS FALLS...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WINSLOW STATE PARK...WEST UNITY...WADLEIGH STATE PARK...PILLSBURY STATE PARK...MOUNT SUNAPEE STATE PARK...JOHN HAY NATIONAL WILDLIFE REFUGE...EAST LEMPSTER...ALEXANDRIA...WILMOT AND UNITY THROUGH 1230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS. SJC
The Portland,ME radar (KGYX), 140 km away, was scanning. The volume nearest the first event began at 16:14 UTC.
8 hail, 6 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced .88 inch hail in Grafton.
A severe thunderstorm produced 3 inch hail in Mt. Cardigan.
A severe thunderstorm produced .75 inch hail in Alexandria. This storm also produced 1.85 inches of rainfall in 10 minutes.
A severe thunderstorm produced .75 inch hail in Bristol.
A severe thunderstorm downed trees on Mt. Cardigan Rd.
A severe thunderstorm produced .88 inch hail in Meredith.
A severe thunderstorm produced 1.25 inch hail in Meredith.
A severe thunderstorm downed trees in Center Harbor.
A severe thunderstorm downed multiple trees in Center Harbor.
A severe thunderstorm produced .88 inch hail in Bow.
A severe thunderstorm downed trees on wires in East Madison.
A severe thunderstorm produced 1 inch hail in Concord.
A severe thunderstorm downed trees in Durham.
A severe thunderstorm downed trees in Rollinsford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 113936, 113939, 113942, 113943, 113949, 113945, 113946, 113950, 113952, 113947, 113953, 113948, 113954, 113955.